Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2006, 5:22 PM CDT for Roseau County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2006, 5:22 PM CDT (22:22 UTC)
- Expired
- Aug 16, 2006, 6:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 174 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 162223 SVRFGF MNC135-162315- /O.NEW.KFGF.SV.W.0178.060816T2222Z-060816T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 522 PM CDT WED AUG 16 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA * UNTIL 615 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTH OF CARIBOU...OR 32 MILES WEST OF ROSEAU...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF EXTREME NORTHWESTERN ROSEAU COUNTY. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4899 9639 4881 9639 4886 9619 4899 9608 $$ DK/BB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:51 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 2:51 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 251 PM CDT WED AUG 16 2006 .SHORT TERM (THRU SAT)...MODELS HAVING A TOUGH TIME RESOLVING SFC FEATURES AND PLACEMENTS OVER THE NEXT COUPLE OF DAYS. STAYING WITH CONTINUITY AT THIS POINT LOOKS TO BE THE PRUDENT CHOICE UNTIL MORE CLARITY CAN BE ATTAINED. LOW PRESSURE SITUATED NEAR KMBG WITH AN INVERTED TROUGH EXTENDING TO THE NE WILL SLOWLY TILT TO THE NE TONITE. ONE SHORTWAVE TRAVERSING THRU N CENTRAL ND ATTM HAS FIRED OFF A FEW STORMS ALONG THE EDGE OF THE CAP DENOTED BY THE 9C ISOTHERM AT H7. AS CLOUD DEBRIS CONTINUES TO WANE THIS EVENING AND ANOTHER SHORTWAVE APPROACHES FROM WY...MORE STORMS SHOULD FIRE ALONG THE BOUNDARY. ANY CONVECTION THAT DOES FIRE SHOULD WEAKEN WITH THE LOSS OF DAYTIME HEATING AS THE ATMOSPHERE STABILIZES WITHOUT THE PRESENCE OF A LLJ. MODEL SOLUTIONS DIVERGE ON THURS WITH THE PLACEMENT AND INTENSITY OF THE LOW IN SD AND ASSOCIATED FRONTS. THE GFS IS PREFERRED DUE TO ITS TRACK RECORD OF LATE AND INITIALIZATION AT 12Z. THERE WILL BE AN E-W ORIENTED BOUNDARY ACROSS CENTRAL ND INTO NRN MN WHERE STORMS COULD FIRE AT PRETTY MUCH ANYTIME DURING THE DAY. BOTH THE NAM AND GFS AGREE THAT THURS NITE INTO FRI WILL BE THE PRIME TIME FOR MORE WIDESPREAD CONVECTIVE DEVELOPMENT AND THE BEST SETUP FOR SEVERE WX. AS A MORE POTENT SHORTWAVE COMBINES WITH A COUPLED JET STRUCTURE MOVING OVERHEAD...ONE OR MORE MCSS MAY FORM IN SOUTH CENTRAL ND AND MOVE EAST. VERTICAL SHEAR PROFILES EXCEED 50KTS WITH INSTABILITY PARAMETERS MORE THAN ADEQUATE FOR STORMS TO PRODUCE HAIL AND DAMAGING WINDS. ONE FACTOR THAT MAY LIMIT THE SEVERE POTENTIAL IS THE K INDEX. THIS IS INDICATIVE OF HEAVY RAIN POTENTIAL WITH VALUES CLOSE TO 50. PRECIPITABLE WATER VALUES ALSO RISE TO NEAR 2 INCHES HINTING THAT ANY STORMS MAY BE EFFICIENT RAIN PRODUCERS LEADING TO LOCALIZED FLASH FLOODING CONCERNS. HIGH PRESSURE NOSES IN FROM THE NORTH LATE FRIDAY INTO SAT. THE NAM AND GFS DISAGREE MIGHTILY ON THE PLACEMENT OF THE HIGH...HAVING BIG IMPACTS ON HOW FAR SOUTH THE PRECIP WILL BE SHUNTED. THE GFS HAD BEEN THE MOST CONSISTENT PUSHING ANY PRECIP INTO SOUTH CENTRAL MN OVERNIGHT FRI LEADING TO A MUCH DRIER AND COOLER START TO THE WEEKEND. .LONG TERM (SUN THRU WED)...MODELS IN GENERAL AGREEMENT IN CARVING OUT BROAD MID LEVEL EAST COAST TROUGH FOLLOWING RELATIVELY ZONAL FLOW EARLY IN LONG RANGE. INITIAL WAVE AND ASSOCIATED SURFACE COLD FRONT WHICH STARTS THIS PATTERN SWINGS THROUGH MONDAY. MAIN ENERGY REMAINS NORTH OF BORDER HOWEVER WITH BOUNDARY THROUGH FA WILL CONTINUE LOW POPS. NEXT WAVE LOOKS TO MAKE PASSAGE MIDWEEK. TEMPERATURES LOOKS SEASONAL AND WILL WATCH FOR POSSIBLE COOLING MID WEEK WITH NEXT COLD FRONT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JCA/VOELKER
Hazardous weather outlook, Aug 16, 6:22 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT WED AUG 16 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE DEVILS LAKE BASIN. BY LATE AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A FARGO TO BAUDETTE LINE. A FEW OF THESE STORMS MAY BE SEVERE THROUGH THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO WEST CENTRAL MINNESOTA THROUGH THE NIGHT...BUT WEAKEN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THURSDAY AFTERNOON AND CONTINUE INTO FRIDAY MORNING. THESE STORMS HAVE A GOOD POTENTIAL TO BE SEVERE...ESPECIALLY ACROSS SOUTHEAST NORTH DAKOTA. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT ACROSS THE REGION. THE EXACT LOCATION OF THE HEAVY RAINFALL WILL BE DEPENDENT ON THE POSITION OF A SURFACE FRONT AND WILL BE MONITORED FOR UPCOMING OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AS WELL AS THURSDAY AFTERNOON INTO THE NIGHT. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 54 min |
| Aug 16, 5:32 PM CDT | Tornado Warning | FGF | Roseau | 58 min |
| Aug 16, 6:39 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.